“Here you are, Mrs Gans. Time for your Maxolon tablet.”
“That can’t be right,” I replied. “I’m allergic to Maxolon and it’s on my list of medications that I’m allergic to.”
“Well. It’s on your chart, so you have to take it,” the nurse at the rehab hospital insisted.
I asked her again to read the list that she had been given of medications that are dangerous for me.
She was adamant that she was correct and that I was wrong.
Finally, after a few gruelling minutes, she said “Oops, I’m sorry. I was reading the chart of the man in the room next door to you.”
When I told the visiting doctor about this incident she was as shocked as I was. What if it had been penicillin which produced anaphylaxis and killed me? The effects of Maxolon on my system are terrible enough and last for many months.
What if a patient had been sleepy and just accepted the medication without questioning what it was?
I’m on the ball and defended myself but it could have been very serious.
I’m in this rehab establishment following a knee replacement. The main purpose for my stay is do to physiotherapy and regain strength in the operated knee.
One has to wonder how many mistakes are made by nurses who don’t read the allergy warnings or who think that they never make mistakes.
Unfortunately, we are human beings whose lives are placed in their care.
Simply not good enough!